Retinal tears after posterior vitreous detachment and vitreous hemorrhage in patients on systemic anticoagulants

Abstract

Aims or PurposeTo determine the rate of retinal tears (RTs) after posterior vitreous detachment (PVD) and vitreous hemorrhage (VH) in patients on systemic anticoagulants.MethodsIn all, 260 eyes of 260 patients with an acute PVD and VH were followed for evidence of an RT or detachment. Patients were divided into those taking systemic anticoagulants and those not taking anticoagulants.ResultsA total of 137 patients (53%) were taking anticoagulants, 123 (47%) were not. Overall, 72% of patients not taking any anticoagulant had evidence of an RT, whereas 46% of patients taking an anticoagulant had an RT (P-value 0.0002). Also, 37% of patients not taking an anticoagulant had a retinal detachment (RD), whereas 23% of patients taking any anticoagulant had an RD (P-value 0.01).ConclusionsIn patients with an acute PVD and VH using anticoagulants, RTs and RDs were common. Anticoagulation status may be an important contributing factor in predicting the incidence of an RT or detachment.

DOI: 10.1038/eye.2011.106

Cite this paper

@article{ElSanhouri2011RetinalTA, title={Retinal tears after posterior vitreous detachment and vitreous hemorrhage in patients on systemic anticoagulants}, author={A A El-Sanhouri and Robert E. Foster and Michael R. Petersen and Robert K Hutchins and Derek M. Miller and T Matthew Evans and Nikolaos Trichopoulos and Christopher D. Riemann}, journal={Eye}, year={2011}, volume={25}, pages={1016-1019} }